Virginia, 2010Damaging Winds in Virginia, July 9, 2010
July 9, 2010 · NWS RNK · 2 events in 1 county or zone
A cold front moved slowly southeast across the area which provided widespread coverage of showers and thunderstorms. One of these storms became severe in Rockbridge County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved slowly southeast across the area which provided widespread coverage of showers and thunderstorms. One of these storms became severe in Rockbridge County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 3:09 PM EST, 45 minutes earlier.
Area forecast discussion, Jul 9, 3:09 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT FRI JUL 9 2010
.SYNOPSIS...
A WEAK COOL FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA LATE
TONIGHT AND SATURDAY...PROVIDING WIDESPREAD COVERAGE OF SHOWERS
AND THUNDERSTORMS. WEAK HIGH PRESSURE WILL FOLLOW THE FRONT
BRINGING DRIER AND SOMEWHAT COOLER WEATHER FOR SUNDAY INTO EARLY
NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH OHIO VALLEY
COLD FRONT WILL AFFECT THE CWA THE NEXT 12-18 HOURS. THE FRONT IS
EXPECTED TO CLEAR THE AREA BY NOON SATURDAY SO THINK MAIN THREAT
FOR RAINFALL WILL BE THIS EVENING. BY THE TIME WE HEAT UP SATURDAY
THE FRONT SHOULD HAVE CLEARED THE CWA...LEAVING THE AREA WITH MAINLY
A WESTERLY DOWNSLOPE WIND.
STORMS THIS EVENING WILL BE SLOW MOVING. PWATS INCREASING TO NEAR
2 INCHES PRIOR TO THE FRONTAL PASSAGE. WILL LIKELY SEE SOME
ANCHORING OF STORM CELLS DUE TO CONVERGENT FLOW ALONG THE BLUE
RIDGE DUE TO SQUEEZE PLAY GOING ON FROM APPROACHING COLD FRONT TO
OUR NORTHWEST AND THE NEARLY STATIONARY COASTAL LOW OVER EASTERN
NC. RAIN RATES OF 3-4 INCHES AN HOUR ARE LIKELY...SIMILAR TO THE
STORMS THAT OCCURED OVER THE AREA THURSDAY EVENING. THE GROUND IS
VERY DRY...AND WILL LIKELY RESULT IN RAPID RUNOFF SIMILAR TO WATER
RUNNING OFF AN ASPHALT PARKING LOT. AS SUCH THINK A FLASH FLOOD
WATCH IS WARRANTED...AND WILL FOCUS INITIAL WATCH ISSUANCE ALONG
THE BLUE RIDGE AND HIGHLANDS OF VA...AND INTO THE MTNS AND
FOOTHILLS OF NC.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
COLD FRONT SHOULD BE EAST OF THE CWA BY SATURDAY EVENING TAKING THE
LAST OF THE PRECIPITATION WITH IT. SLIGHT COOLING FOR SUNDAY AS H85
TEMPS FALL INTO THE MID-TEENS BY SUNDAY MORNING SO HIGHS SUNDAY
CLOSER TO SEASONAL NORMALS...MID-80S NW TO NEAR 90 SE. HUMIDITY WILL
BE SOMEWHAT LOWER AS DEW POINTS FALL TO MID-50S NW TO LOW 60S SE.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
MAIN BAND OF THE WESTERLIES REMAIN NORTH OF THE CWA THROUGH NEXT
WEEK WITH SEVERAL SHORT WAVES TRACKING TO OUR NORTH AND FRONTAL
BOUNDARIES DROPPING SOUTH TOWARD THE AREA AND LIKELY STALLING NORTH
OF THE REGION. BEST CHANCES FOR PRECIP AT THIS JUNCTURE APPEAR TO BE
TUESDAY AFTERNOON INTO WEDNESDAY EVENING WITH APPROACHING FRONT AND
DIURNAL HEATING. THAT FRONT BASICALLY WASHES OUT ACROSS THE CWA IN
THE WEST-SOUTHWEST FLOW ALOFT. BOTH ECMWF AND GFS/ENSEMBLES SHOW A
BERMUDA-TYPE HIGH BUILDING BACK WESTWARD TOWARD THE CENTRAL US BY
MID-WEEK WITH SLOWLY RISING HEIGHTS OVER THE MID-MISSISSIPPI VALLEY
AND WEAK TROUGHINESS DEVELOPING ALONG THE EAST COAST. WILL CONTINUE
TO SEE VERY WARM TEMPERATURES AS THERE IS NO REAL CHANGE IN THE AIR
MASS CHARACTERISTICS...DEWPOINTS VARY FROM MID-60S TO LOW 70S
THROUGHOUT THE WEEK WHICH WILL LIMIT DIURNAL TEMPERATURE RANGE.
GENERALLY WENT CLOSE TO HPC GUIDANCE ON TEMPS/POPS FOR THE MID- TO
LATE WEEK PERIOD.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
LIGHT HAZE AT MOST TAF SITES DUE TO HIGH MOISTURE CONTENT OF
BOUNDARY LAYER THIS AFTERNOON...VSBYS TO AROUND 5-7SM.
A COLD FRONT IN THE OHIO VALLEY WILL DRIFT INTO THE MID ATLANTIC
REGION TONIGHT BEFORE MOVING TO ALONG THE COAST SATURDAY. NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS
FRONT RESULTING IN HIGH CONFIDENCE FCST OF STORMS FOR THE AIR
TERMINALS IN THE MOUNTAINS THIS AFTERNOON...AND THEN INTO THE
FOOTHILLS AND PIEDMONT THIS EVENING. THREAT FOR SHOWERS AND STORMS
WILL CONTINUE UNTIL THE PASSAGE OF THE FRONT LATE TONIGHT OR EARLY
SATURDAY. MVFR/POSSIBLE IFR ARE LIKELY ACROSS THE ENTIRE AREA
THIS EVENING AND DURING THE OVERNIGHT...MOISTURE FROM THE SHOWERS
RESULTING IN DEVELOPMENT OF LOW STRATUS AND FOG.
DRIER WEATHER UNDER VFR CONDITIONS WILL RETURN AGAIN SATURDAY
AFTERNOON. WITH THE EXCEPTION OF OVERNIGHT GROUND FOG...NO
SIGNIFICANT WEATHER HAZARDS ANTICITATED EARLY NEXT WEEK.
&&
.HYDROLOGY...
US DROUGHT MONITOR ISSUED YESTERDAY ACTUALLY SHOWS D1 OR MODERATE
DROUGHT HAS NOW INVADED OUR NW NORTH CAROLINA COUNTIES...WATAUGA AND
ASHE AND D0 OR ABNORMALLY DRY ACROSS NEARLY THE ENTIRE HYDROLOGIC
SERVICE AREA...AN EXCEPTION BEING PARTS OF SOUTHEAST WEST VIRGINIA.
THE IMPENDING RAINS MAY MAKE A DENT IN THIS PATTERN AND CERTAINLY
WILL LOCALLY BUT COVERAGE MAY NOT BE WIDE ENOUGH TO AMELIORATE
CONDITIONS SUBSTANTIALLY. IN ADDITION THE POCKETS OF HEAVY RAINFALL
EXPECTED THIS AFTERNOON AND EVENING FAIRLY SLOW MOVING STORMS AND
HIGH RAIN RATES LIKELY DOES NOT PRECLUDE THE POSSIBILITY FOR
LOCALIZED FLASH FLOODING.
&&
.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES FOR JULY 8TH
ROANOKE...75 IN 1977
LYNCHBURG...73 IN 1993
DANVILLE...74 IN 1993
BLACKSBURG...67 IN 1994
BLUEFIELD...71 IN 1977
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ014>020-
022>024-032>035-043>045.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>004-
018>020.
WV...NONE.
&&
SYNOPSIS...JJ
NEAR TERM...PM
SHORT TERM...PC
LONG TERM...PC
AVIATION...PM
HYDROLOGY...PM
CLIMATE...Hazardous weather outlook, Jul 9, 3:26 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT FRI JUL 9 2010
NCZ005-006-102030-
ROCKINGHAM-CASWELL-
426 PM EDT FRI JUL 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN AIR QUALITY ALERT IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. IT
IS A CODE ORANGE AIR QUALITY ACTION DAY FOR THE TRIAD REGION OF
NORTH CAROLINA FOR GROUND LEVEL OZONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004-102030-
STOKES-
426 PM EDT FRI JUL 9 2010
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>003-018>020-VAZ014>020-022>024-032>035-043>045-102030-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
426 PM EDT FRI JUL 9 2010
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009>013-WVZ042>045-102030-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MERCER-SUMMERS-MONROE-
GREENBRIER-
426 PM EDT FRI JUL 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ046-047-058-059-102030-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
426 PM EDT FRI JUL 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 3:05 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT FRI JUL 9 2010
VAZ017-022-033-092100-
FLOYD VA-FRANKLIN VA-ROANOKE VA-
405 PM EDT FRI JUL 9 2010
...A STRONG THUNDERSTORM WILL AFFECT FLOYD...FRANKLIN AND ROANOKE
COUNTIES...
AT 403 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BENT MOUNTAIN.
THIS STORM IS NEARLY STATIONARY.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR COPPER HILL AROUND 500 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3695 8004 3710 8023 3713 8018 3715 8018
3717 8018 3724 8014 3716 7987
AMSSpecial weather statement, Jul 9, 3:35 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT FRI JUL 9 2010
VAZ022-023-034-092130-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
435 PM EDT FRI JUL 9 2010
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT AND ROANOKE
COUNTIES...
AT 433 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROANOKE...
MOVING EAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CLOVERDALE AROUND 445 PM...VINTON AROUND 500
PM...STEWARTSVILLE AROUND 515 PM AND CHAMBLISSBURG AROUND 530 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3736 7968 3720 7969 3722 7977 3723 7978
3722 7980 3727 8008 3737 8006
AMSSpecial weather statement, Jul 9, 3:51 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT FRI JUL 9 2010
NCZ003-004-092145-
STOKES NC-SURRY NC-
451 PM EDT FRI JUL 9 2010
...A STRONG THUNDERSTORM WILL AFFECT STOKES AND SURRY COUNTIES...
AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
PILOT MOUNTAIN...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR ARARAT NC AROUND 500 PM...PILOT MOUNTAIN
AROUND 515 PM...VADE MECUM AROUND 530 PM AND CAPELLA AROUND 545 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3647 8062 3656 8050 3642 8006 3625 8044
3625 8046
AMSThunderstorm Wind, Rockbridge
- When
- July 9, 3:54 PM EST
- Where
- Rockbridge County, 4.42 mi W of Kerrs Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 37.840, -79.600
One tree was reported blown down on route 647.
Thunderstorm Wind, Rockbridge
- When
- July 9, 4:41 PM EST
- Where
- Rockbridge County, 1.09 mi W of Timber Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 37.850, -79.400
A tree was reported blown down near the intersection of Route 39 and Route 727.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, July 9 to 31, 2010$35 million · 5 events
- Hail and Damaging Winds in Georgia, July 9, 2010$812,000 · 1 in hail · 21 events
- Flood in Iowa, July 9 to 12, 2010$250,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2010$113,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, July 9, 2010$51,000 · 52 kt wind · 17 events
- Flash Flooding in New York, July 9, 2010$75,000 · 6 events
- Flash Flooding in Maine, July 9, 2010$80,000 · 4 events
- Flash Flood in West Virginia, July 9, 2010$75,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, July 9, 2010$30,000 · 6 events
- Damaging Winds in Alabama, July 9, 2010$27,000 · 55 kt wind · 5 events
- Damaging Winds and Lightning Strikes in North Carolina, July 9, 2010$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2010$16,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243051, 243052.